Join 3,380 readers in helping fund MetaFilter (Hide)

Tags:

St. Johns Wort makes me sleepy at weird times, suggestions?
August 3, 2006 2:56 PM   Subscribe

St. Johns Wort makes me sleepy at weird times, suggestions?

I started taking St. Johns Wort as an antidepressant a few days ago. Most of the information that I read said that you should wait for up to 6 weeks for the drug to start taking affect. I, however, felt a real difference almost immediately. So, things are looking up.

There is one problem though; the St. Johns Wort has been making me sleepy at weird times. I have tried switching up when I take the pills. I take 3 pills in daily and it doesn’t seem like it matters at what times. I have tried taking the first one early in the morning; I have waited until 3:00 or 4:00pm to take my first one; I have even tried taking the whole day’s dosage at night before I go to bed.

I think sleepiness is related to stress. Every time I get upset, I feel a strong urge to go to sleep. I tend to disassociate this way normally, but it has been a lot worse since starting the medication.

I am wondering if anyone knows of a herbal remedy that counteracts the drowsiness caused by St. Johns Wort. I am also wondering if anyone has any general personal experience with St. Johns Wort that might be helpful to me.
posted by smartless to Health & Fitness (8 answers total)
 
St. John's Wort does not typically cause drowsiness, in fact that's considered one of its benefits.

Are you by any chance taking an antihistimine for allergies? Combining SJW with diphenhydramine (i.e Benadryl) is known to exacerbate the latter's drowsniness effect. Here are some other interactions to be aware of when taking SJW. Hopefully you can solve this problem by subtraction rather than addition! :-)
posted by nakedcodemonkey at 4:18 PM on August 3, 2006


Try cutting back to one pill a day and bring it back up to three over a couple of weeks.

When I take St John's Wort I feel like I'm getting the flu. That bizarre drowsiness/fatigue that comes out of nowhere and then goes away for a bit. I think it's supposed to inhibit serotonin reuptake along the lines of the prescription SSRIs, which can have side effects such as drowsiness, fatigue, nausea, etc.
posted by stavrogin at 10:22 PM on August 3, 2006


I'm pretty sure I've read that St. John's Wort is poisonous. You might want to do some more research to make sure it's safe.

Just because it's over the counter doesn't mean it's safe to use.
posted by Malor at 7:47 AM on August 4, 2006


I don't believe St. Johns Wort is poisonous; huge numbers of people take it.

That said, it's basically a placebo. But hey, placebo is fairly effective at treating depression. Most SSRIs are barely better than placebo either.
posted by Justinian at 7:59 AM on August 4, 2006


It's not a placebo. No more than any other widely used medicine/treatement out there, anyway. It definitely does something. Whether that "something" is helpful to you or not is a seperate question.

I've found that with SJW, as with most anti-depressants, I get the sleepiness side effect when I first begin taking it or when my dose is on the low side. If I were having this problem, I'd increase my dosage a bit and see what happened. However, I have no idea whether this pattern is common among other end users. Also, I have at times taken too much SJW, resulting in problems such as blood sugar drops and headaches. So I would proceed with caution.
posted by Clay201 at 8:25 AM on August 4, 2006


I feel fairly confident calling something no more effective than placebo a "placebo" even though it isn't technically a sugar pill. We're not writing articles for medical journals here. I'm not slagging St. John's Wort. Many SSRIs are roughly as effective as placebo for moderate depression across a broad population too.
posted by Justinian at 8:47 AM on August 4, 2006


I'm pretty sure I've read that St. John's Wort is poisonous. You might want to do some more research to make sure it's safe.

I'm pretty sure that it's silly to post something like this when you're not even sure you've read it. For god's sake, at least google first...
posted by jdroth at 10:45 AM on August 4, 2006


WTF? Where do people come up with this stuff?

St. John's Wort is verifiably not a placebo, and not a poison. In standardized dose, it's well-established as a legitimate treatment for mild or moderate depression. Hell, the German equivalent of the FDA has approved it for many years as a safe and proven anti-depressant medication. Of course, it not without side-effects, and doesn't work well for everyone; but that much is true of all anti-depressants.

Scientific review:
One hundred and seven (107) publications in the English language and three publications in German were included in the review. Collectively, the data suggest that therapeutic preparations of Hypericum extract appear to exert potentially significant pharmacological activity within several neurochemical systems believed to be implicated in the pathophysiology of depression. However, little information exists regarding the safety of Hypericum, including potential herb-drug interactions.
posted by nakedcodemonkey at 4:45 PM on August 4, 2006


« Older How comes when one wakes up af...   |  Reviews on running clubs for L... Newer »
This thread is closed to new comments.